Utah, 2007

Hail in Utah, August 22, 2007

August 22, 2007 · NWS SLC · 3 events in 2 counties and zones

Northern Utah was the focus of more severe weather with hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Northern Utah was the focus of more severe weather with hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 3:00 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT WED AUG 22 2007

.SYNOPSIS...A MORE ACTIVE WESTERLY FLOW WILL PREVAIL ACROSS THE
NORTHERN HALF OF THE GREAT BASIN THROUGH FRIDAY WITH TWO WEAK
TROUGHS MOVING THROUGH. WEAK RIDGING IS EXPECTED TO RETURN FOR THE
WEEKEND.

&&

.DISCUSSION...THE BEST DYNAMICS MOVED ACROSS SOUTHERN IDAHO THIS
AFTERNOON PRODUCING A FEW SEVERE THUNDERSTORMS. FARTHER SOUTH OVER
NORTHERN UTAH MOST OF THE ACTIVITY WAS MUCH WEAKER EXCEPT FOR ONE
STORM THAT SPUN UP OVER NORTHWEST UINTA COUNTY WYOMING. THE RIGHT
ENTRANCE REGION OF THE JET LOCATED OVER NORTHEAST NEVADA THIS
AFTERNOON IS STILL TO COME ACROSS NORTHERN UTAH THIS EVENING SO
ANOTHER ROUND OF ISOLATED THUNDERSTORMS AND SHOWERS EXPECTED.

THE COOL FRONT SURFACE BOUNDARY FROM A COUPLE OF DAYS AGO REMAINS
OVER JUAB AND UTAH COUNTY THIS AFTERNOON WITH BREEZY SOUTH WINDS AND
LOW RELATIVE HUMIDITY SOUTH OF THIS BOUNDARY WHILE NORTH WINDS
CONTINUE OVER NORTHERN UTAH. THIS BOUNDARY IS EXPECTED TO BECOME
SOMEWHAT REINFORCED TONIGHT THROUGH THURSDAY AS THE NORTHERLY
SURFACE GRADIENT INCREASES AND THE 700 MB FLOW BECOMES CONVERGENT IN
THIS AREA. THAT COMBINED WITH THE JET DYNAMICS OF THE SYSTEM EXITING
THE AREA AND MOISTURE THAT IS INCREASING OVER THE AREA THIS
AFTERNOON WILL PRODUCE AN AREA OF INSTABILITY STRETCHING FROM ABOUT
NORTHERN MILLARD COUNTY NORTHEAST INTO THE UINTAS.  THE 700-500MB
THETA-E RIDGE ALIGNS WELL WITH THIS AREA AS WELL.

HAVE UNDER CUT MOS TEMPS A TAD FOR MANY NORTHERN SITES THURSDAY AS
THIS PUSH OF NORTHERLY WINDS IS QUITE SHALLOW AND IS NOT BEING
REFLECTED WELL IN THE 700 MB TEMPS. HAVE LEANED TOWARD THE ETA 850
MB TEMP TREND WHICH IS A FEW DEGREES COOLER THAN THE GFS. IN
ADDITION TEMPS ACROSS SOUTHERN IDAHO ARE MAINLY IN THE UPPER 70S
THIS AFTERNOON. SOUTHERLY WINDS WILL ONCE AGAIN BLOW ACROSS SOUTHERN
UTAH AHEAD OF THIS BOUNDARY.

THIS BOUNDARY CONTINUES TO BE A FOCUSING MECHANISM FOR CONVECTION
THURSDAY NIGHT INTO FRIDAY OVER EASTERN PORTIONS OF THE CWA.

THE RIDGE REBUILDS OVER THE AREA SATURDAY FOR WARMER TEMPERATURES.
MOISTURE FROM EX-HURRICANE DEAN WILL MOVE INTO NORTHWEST MEXICO AND
SOUTHERN ARIZONA BY SATURDAY MORNING AND COULD REACH SOUTHWEST UTAH
BY SATURDAY EVENING. THE EC AND GFS BOTH INDICATE THAT THE RIDGE
OVER NEW MEXICO WILL MOVE EAST AND ALLOW A SURGE OF MOISTURE TO MOVE
NORTHWARD. A TROUGH IS EXPECTED TO STRETCH OUT NORTH-SOUTH ALONG THE
WEST COAST COME EARLY NEXT WEEK AND THIS WILL ALLOW THE DEEP MOIST
SOUTHERLY FLOW TO CONTINUE OVER THE REGION THROUGH MIDWEEK.  HAVE
BASICALLY GONE WITH SLIGHT CHANCE TO CHANCE POPS ALL AREAS MONDAY
THROUGH TUESDAY.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THIS EVENING DUE TO NORTHERLY PRESSURE GRADIENT.
SOUTHERLY DRAINAGE WINDS MAY NOT RETURN TONIGHT...BUT IF THEY DO IT
WILL LIKELY NOT HAPPEN UNTIL AFTER 06Z. HOWEVER...THERE IS A 30
PERCENT CHANCE THAT GUSTY AND ERRATIC OUTFLOW WINDS FROM NEARBY
THUNDERSTORMS MAY IMPACT THE SLC TERMINAL THIS EVENING BETWEEN
23-06Z.

&&

.FIRE WEATHER...THE SURFACE TROUGH ACROSS CENTRAL UTAH HAS GENERATED
SIGNIFICANT WINDS ACROSS W/CNTRL THROUGH S/CNTRL UTAH THIS
AFTERNOON. THE WINDS COMBINED WITH RH VALUES GENERALLY 10 PERCENT OR
LESS HAVE CREATED POCKETS OF HAZARDOUS FIRE CONDITIONS. NOT PLANNING
ON ANY WARNINGS AS THE EVENTS ARE GENERALLY ISOLATED AND SHOULD
DISSIPATE BY EARLY EVENING.

ISOLATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED OVER THE FAR NRN FIRE
WEATHER ZONES THIS AFTERNOON. THIS ACTIVITY IS ASSOCIATED WITH A
TROUGH MOVING EAST THROUGH THE NRN ROCKIES...AND SHOULD END DURING
THE EVENING EXTREME NORTH BUT COULD LINGER THROUGH THE NIGHT ALONG
THE SURFACE BOUNDARY FROM NORTHERN MILLARD COUNTY TO SOUTHERN
DUCHESNE COUNTY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...CHENG
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 4:00 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT WED AUG 22 2007

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
500 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN AREAS. STORMS
WILL HAVE THE POTENTIAL FOR GUSTY WINDS AND LIGHTNING.

ISOLATED CRITICAL FIRE WEATHER DANGER FOR SOUTHWEST UTAH
DUE TO VERY LOW HUMIDITY AND GUSTY AFTERNOON WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL CARVE ACROSS THE NORTHERN
GREAT BASIN ON THURSDAY. SCATTERED THUNDERSTORMS WILL OCCUR
ACROSS CENTRAL...NORTHERN AND SOUTHEAST UTAH. INCREASED SOUTHWEST
WINDS AND MARGINALLY LOW HUMIDITY WILL CREATE ISOLATED CRITICAL
FIRE WEATHER DANGER FOR SOUTHWEST UTAH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 123 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Box Elder

When
August 22, 3:10 PM MST
Where
Box Elder County, Lucin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -113.920

A trained spotter in Lucin reported 1 inch diameter hail.

Hail, Weber

When
August 22, 5:30 PM MST
Where
Weber County, 0.87 mi NE of North Ogden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -111.960

Hail with a diameter of 0.75 inches fell in North Ogden.

Hail, Weber

When
August 22, 5:40 PM MST
Where
Weber County, Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -111.870

One inch hail was reported in Liberty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55556, 55557, 55559.